Aspirin, Sodium Hydrogen Carbonate, Citric Acid
Read all of this leaflet carefully because it contains important information for you.
This medicine is available without prescription.
However, you still need to use Alka-Seltzer Original
carefully to get the best results from it.
• Keep this leaflet. You may need to read it again.
• Ask your pharmacist if you need more information or advice.
• You must contact a doctor if your symptoms worsen or do not improve after 3 days.
• If you have any unusual effects after using this product, tell your doctor or pharmacist.
IN THIS LEAFLET:
1. What is Alka-Seltzer Original and what is it used for?
2. Before you take Alka-Seltzer Original
3. How to take Alka-Seltzer Original
4. Possible side effects
5. How to store Alka-Seltzer Original
6. Further information
Alka-Seltzer Original are effervescent tablets which dissolve in water to give a sparkling solution. The active substances are: aspirin (acetylsalicylic acid), sodium hydrogen carbonate and citric acid.
Aspirin belongs to a group of medicines known as non-steroidal anti-inflammatory drugs (NSAIDS). It is used for the treatment of pain and reduction of fever and also has anti-inflammatory properties. Sodium hydrogen carbonate and citric acid help create a sparkling solution.
Alka-Seltzer Original can be used for the:
• Treatment of mild to moderate pain including headache, migraine, backache (including lumbago), nerve pain (neuralgia and sciatica), period pain, toothache and sore throat.
• Symptomatic relief of colds and influenza.
• Relief of rheumatic pain (arthritis), muscle tenderness and stiffness (including fibrositis), muscular aches and pains, the pain of joint swelling and stiffness, strains and sprains.
• Effective reduction of high temperature.
DO NOT take Alka-Seltzer Original if you:
• Are allergic (hypersensitive) to aspirin, any other salicylates (eg aloxiprin), or any of the other ingredients of Alka Seltzer Original (see Section 6, Further Information).
• Have history of hypersensitivity reactions
(eg asthma, rhinitis, urticaria) induced by pain relieving or anti-inflammatory medicines (eg NSAIDS or salicylates).
• Have severe kidney or liver problems.
• Have severe heart problems.
• Have a disorder which causes excessive bleeding such as haemophilia.
• Have, or have had, a stomach or duodenal ulcer.
• Are on a high dose of methotrexate (15mg per week or more). If you are not sure, check with your doctor. Also see(Using other medicines'.
• Are pregnant or breast-feeding, unless advised by a doctor.
Speak to your doctor before taking Alka-Seltzer Original if you:
• Are allergic (hypersensitive) to any other pain relieving, anti-rheumatics or anti-inflammatory medicines (eg NSAIDS). For more information see section 4 'Possible Side Effects’.
• Suffer from tightness in the chest or asthma.
• Have low uric acid excretion, which is commonly associated with gout.
• Have a history of gastrointestinal disorders (regular stomach upsets).
• Have a deficiency in glucose-6-phosphate dehydrogenase (G6PD), since you may experience anaemia.
• Have kidney, liver, heart or blood circulation problems.
• Are about to have surgery. Before the operation tell the doctor or surgeon that you are taking aspirin.
If you are not sure whether any of the above apply to you, speak to a doctor or pharmacist before taking Alka-Seltzer Original.
Important information about some of the ingredients:
Each Alka-Seltzer Original tablet contains 477mg of sodium. This should be taken into consideration by people on a controlled sodium diet.
Use in children:
There is a possible association between aspirin and Reyes syndrome when given to children. Reyes syndrome is a very rare disease, which can be fatal. For this reason aspirin should not be given to children under 16 years, unless on the advice of a doctor.
Using other medicines:
Please tell your doctor or pharmacist if you are taking or have recently taken any other medicines, including medicines obtained without a prescription.
Aspirin can affect the way in which some medicines work. These medicines include:
• Medication to prevent blood clotting (eg warfarin, heparin, ticlopidine).
• Medication to treat heart problems or to lower blood pressure (eg ACE inhibitors or digoxin).
• Medication to treat gout.
• Diuretics (to treat water retention).
• Medication to treat epilepsy (eg sodium valproate, phenytoin).
• Medication to lower blood sugar if you are diabetic.
• Methotrexate (to treat psoriasis, rheumatoid arthritis, Crohn’s disease and some types of cancer).
• Any pain-relieving or anti-inflammatory medicines.
• Some antidepressants known as SSRIs (eg fluoxetine, paroxetine).
• Medication to treat Addison’s disease
(eg corticosteroids except hydrocortisone).
Taking Alka-Seltzer Original with food and drink:
Avoid taking alcohol while taking Alka-Seltzer Original.
Pregnancy and breast-feeding:
Do not take Alka-Seltzer Original if you are pregnant, breast-feeding or trying for a baby unless directed by your doctor. Aspirin can prolong labour and affect blood clotting in the mother or baby.
Always ask your doctor or pharmacist for advice before taking any medicine.
Follow the directions below closely. You should ask your doctor or pharmacist if you are unsure how to use this medicine.
Alka-Seltzer Original tablets must always be dissolved in water before use.
Adults and children over 16:
Two tablets dissolved in half a glass (100ml) of water may be taken every 4 hours as required. You should not take more than 8 tablets in 24 hours.
Not recommended in children under 16.
Like all medicines Alka-Seltzer Original can cause side effects although not everybody gets them.
If you experience any of the following side effects, stop taking Alka-Seltzer Original and go to your nearest Accident and Emergency Department or doctor immediately:
• An allergic reaction. Signs of allergic reaction may include: difficulty in breathing or swallowing, swelling of the face, lips, throat or tongue, skin rashes or itching, large or itchy wheals on the skin, attacks of sneezing, runny nose and itching eyes or water retention, heart racing.
• Mild stomach pain and heartburn. These are the most common side effects but can usually be avoided if aspirin is taken with food.
• Stomach ulcer or perforation, stomach bleeding, which may result in black or tarry stools.
Make sure you follow the dosage instructions and do not take more than the stated dose.
Do not take Alka-Seltzer Original for more than 3 days in a row. If symptoms persist, speak to your doctor or pharmacist.
If you take more Alka-Seltzer Original than you should:
If you think you have taken too many tablets you should go to your nearest Accident and Emergency Department or contact your doctor immediately. Take this leaflet with you and any packaging to show what you have taken.
• Dizziness or ringing in the ears.
• Increased bleeding/blood thinning (if you cut or injure yourself), including bruises, nose bleeds, bleeding gums.
• Internal bleeding which may result in anaemia causing weakness, increased tiredness and pale skin.
• An asthma attack if you are asthmatic and sensitive to aspirin.
• Changes in normal liver activity in blood tests (very rare).
• Runny nose, blocked nose.
• Kidney problems, kidney failure in patients who already have kidney or heart problems.
If you have unusual stomach pains or react badly to
this medicine in any other way, stop taking Alka-
Seltzer Original and tell your doctor or pharmacist
Keep out of the reach and sight of children.
Do not store above 25 °C. Store in a dry place. This product should be stored in its original carton.
This product is packaged in pouches containing 2 tablets. If the pouch is opened and a tablet is not used immediately, dispose of the tablet. If the pouch is damaged or if a tablet is powdery or discoloured, do not use the tablet.
Do not use Alka-Seltzer Original after the expiry date which is stated on the carton and on the foil pouch. The expiry date refers to the last day of that month.
Medicines should not be disposed of via wastewater or household waste. Ask your pharmacist how to dispose of medicines no longer required. These measures will help to protect the environment.
Marketing Authorisation Holder:
Consumer Care Division Bayer House, Strawberry Hill Newbury, Berkshire RG14 1JA United Kingdom
Bayer Bitterfeld GmbH OT Greppin Salegaster Chaussee 1 06803 Bitterfeld-Wolfen Germany
This leaflet was last revised in February 2012. Alka-Seltzer® is a registered trademark.
What Alka-Seltzer Original contains:
The active substances are aspirin (acetylsalicylic acid) (324mg per tablet), sodium hydrogen carbonate (1744mg per tablet) and citric acid (965mg per tablet).
There are no other ingredients in Alka-Seltzer Original.
See Section 2 'Important information about some of the ingredients’ for sodium advice.
What Alka-Seltzer Original looks like and contents of the pack:
Alka-Seltzer Original comes in cartons containing 2, 8, 10, 12, 20 or 30 white effervescent tablets packaged in foil pouches. Not all pack sizes may be marketed.